MEDICAL DISCLAIMER:The contents are under continuing development and improvements and despite all efforts may contain errors of omission or fact. This is not to be used for the assessment, diagnosis or management of patients. It should not be regarded as medical advice by healthcare workers or laypeople. It is for educational purposes only. Please adhere to your local protocols. Use the BNF for drug information. If you are unwell please seek urgent healthcare advice. If you do not accept this then please do not use the website. Makindo Ltd
An 84-year-old gentleman retired editor collapses whilst in church. He then has what seems to be a seizure with twitching down the right side which settles by the time the paramedics arrive. His Oxygen saturation 99% and BP is 100/80 mmHg. He is unresponsive. He is brought to the ED . Soon after arriving, he starts having further seizures which appear tonic-clonic affecting the right side. He had a previous stroke 4 months ago which left him with a right sided weakness and this is the first time he has been out since.
What actions would you perform
Ensure he is on high flow oxygen to get sats > 95 %
Check his BM (blood sugar)
Establish IV access and send bloods including glucose and VBG
Administer Lorazepam 2-4 mg IV
Closely monitor ABCs
Once stable get urgent CT brain
What do you think the cause of his seizures ?
He has a raised lactate of 4 but this settles with supportive care. It transpires that he had a stroke 4 months ago and had a left frontal infarct. The evolved old infarct is seen on a CT scan. It is likely this is a post-stroke seizure. In the meantime, as he had 2 seizures in quick succession, he is loaded on Phenytoin 20 mg/kg given slowly over 1 hour. He settles after the lorazepam and phenytoin and is moved to the ward.
The next morning he is awake and talking and has returned to his baseline. he has little memory of the event. What would your plans be
Discuss the diagnosis of epilepsy and the implications
Advise not to drive and inform the DVLA(UK) or equivalent
Discuss starting anticonvulsant e.g. Levetiracetam or Phenytoin or Valproate. the old stroke is an epileptogenic focus and he is at increased risk of a further seizure.
Advise that seizures can recur and to avoid dangerous scenarios where a loss of awareness or collapse very harmful
Driving or Operating dangerous machinery
Fears about drowning and so caution with bathing and being in the water
Avoid swimming unaccompanied or where he could not be quickly assisted
Avoid high areas where a fall would be extremely dangerous e.g. roofs, ladder
Discuss all of this with his family and give them advice on what to do with a seizure.
If he had off deteriorated with worsening lactate or oxygenation what might you have considered.
If the seizures had not quickly settled then it would have been wise to discuss with Clinical Care outreach for HDU a Level 2 bed for some ongoing close assessment and monitoring. However, in this case it was felt that his care needs could be met on the acute assessment unit.
PLEASE NOTE LEGAL ADVICE: The contents are under continuing development and improvements and may contain errors of omission or fact. The official launch will be at the end of 2018. Feedback vital and always welcome at drokane at gmail.com. This is not to be used for the assessment, diagnosis or management of patients. It should not be regarded as medical advice. It is only for educational purposes. Please adhere to your local protocols. If you are unwell please seek healthcare advice from your doctor. This does not replace senior or specialist advice. If you do not accept this then please do not use the website. If you need medical advice, please consult a doctor or other appropriate medical professional. If you are a medical professional and you need advice then speak to your senior or colleagues.